von Laer Tschudin L.,University of Lausanne |
Schwitzgebel V.M.,Pediatric Endocrine and Diabetes Unit |
von Scheven-Gete A.,Rhumatologie Pediatrique Romande |
Hofer M.,Rhumatologie Pediatrique Romande |
And 4 more authors.
Pediatric Diabetes | Year: 2015
Type 1 diabetes (T1D) is rarely a component of primary immune dysregulation disorders. We report two cases in which T1D was associated with thrombocytopenia. The first patient, a 13-year-old boy, presented with immune thrombocytopenia (ITP), thyroiditis, and, 3 wk later, T1D. Because of severe thrombocytopenia resistant to immunoglobulins, high-dose steroids, and cyclosporine treatment, anti-cluster of differentiation (CD20) therapy was introduced, with consequent normalization of thrombocytes and weaning off of steroids. Three and 5 months after anti-CD20 therapy, levothyroxin and insulin therapy, respectively, were stopped. Ten months after stopping insulin treatment, normal C-peptide and hemoglobin A1c (HbA1c) levels and markedly reduced anti-glutamic acid decarboxylase (GAD) antibodies were measured. A second anti-CD20 trial for relapse of ITP was initiated 2 yr after the first trial. Anti-GAD antibody levels decreased again, but HbA1c stayed elevated and glucose monitoring showed elevated postprandial glycemia, demanding insulin therapy. To our knowledge, this is the first case in which insulin treatment could be interrupted for 28 months after anti-CD20 treatment. In patient two, thrombocytopenia followed a diagnosis of T1D 6 yr previously. Treatment with anti-CD20 led to normalization of thrombocytes, but no effect on T1D was observed. Concerning the origin of the boys' conditions, several primary immune dysregulation disorders were considered. Thrombocytopenia associated with T1D is unusual and could represent a new entity. The diabetes manifestation in patient one was probably triggered by corticosteroid treatment; regardless, anti-CD20 therapy appeared to be efficacious early in the course of T1D, but not long after the initial diagnosis of T1D, as shown for patient two. © 2014 John Wiley & Sons A/S. Published by John Wiley & Sons Ltd.